Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 247, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2000, 4:38 PM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2000, 4:38 PM CDT (21:38 UTC)
- Expired
- Aug 16, 2000, 5:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Bon Homme County, SD, Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2119 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 162139 SVRFSD SDC009-023-162215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 438 PM CDT WED AUG 16 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA WESTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 515 PM CDT * AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTH OF DANTE...OR ABOUT 19 MILES SOUTHEAST OF PICKSTOWN...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DANTE AROUND 455 PM CDT AVON AROUND 500 PM CDTz THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:25 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 16, 3:25 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT WED AUG 16 2000 DO NOT SEE MUCH OF A NEED TO OVERSTATE THE OBVIOUS. PLENTY OF LIFT IN THE AREA WITH VERY HIGH POPS IN PLACE FOR TNGT. OVERALL FOLLOWED AN ETA/AVN SOLN. WAA SHOWERS/TSTMS MOSTLY N AND E OF THE CWA ATTM...WITH MUCH OF SW SD/NEBRASKA CAPPED. SIGNIFICANT COOLING 700-500MB EXPECTED TO EASILY BREAK CAP THIS EVENING WITH RAPIDLY DEVELOPING TSTMS EXPECTED. SPC 20Z RISK OF SVR WX AND DISCUSSION PRETTY MUCH IN LINE WITH WHAT FSD IS SEEING. WITH CAA AND SUBSIDENCE AFTER MIDNIGHT...PCPN SHOULD END FM NW TO SE TNGT. 12Z ETA HINTING OF FOG OR LOW STATUS BY LATE TNGT AND THU MRNG. NRLY WINDS AND SPEED NOT VERY CONDUCTIVE FOR FOG DEVELOPMENT...BUT WL MENTION PSBLTY OF LO CLOUDS. WHILE MDLS ARE PRETTY DRY...WITH UPPER LVL TROF TO THE NE AND COOLER TEMPS ALF EXPECT TO SEE CU EASILY FORM DURING THE DAY. MOS/FAN NOT TOO BAD IN TEMPS...WITH A BLEND USED IN THE PKG. IN THE EXTENDED FCST PKG...MAINLY SAT AND MON WL BE BEST CHC FOR SVR WX WITH TEMPS ABOUT STATUS QUO. TSTMS MON INTO TUE COULD BE VERY INTERESTING WITH SIGNIFICANT NW CONUS TROF EXPECTED TO MOVE INTO THE NRN PLAINS. .FSD...NONE BR
In the hours before
Special weather statement, Aug 16, 11:00 AM CDT, 5 hours 38 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT WED AUG 16 2000 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... LOW PRESSURE IN WESTERN SOUTH DAKOTA EARLY THIS AFTERNOON...WILL MOVE OVER THE TRI STATE AREA AROUND SIOUX FALLS EARLY TONIGHT. A WARM FRONT SHOULD MOVE NORTHEAST OVER NEBRASKA THIS AFTERNOON... FOLLOWED BY A COOL FRONT MOVING SOUTHEAST THROUGH THE FORECAST AREA TONIGHT. A SOUTHERLY FLOW OF WARM HUMID AIR SOUTH OF THE WARM FRONT...WILL CLASH WITH THE COOLER AIR TO THE NORTH. WIDESPREAD SHOWERS AND THUNDERSTORMS SHOULD DEVELOP OVER THE FORECAST AREA OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND FAR NORTHEAST NEBRASKA LATER THIS AFTERNOON INTO THE EVENING. A FEW SEVERE OR HEAVY STORMS ARE POSSIBLE. SDZ038>040-052>056-MNZ071-072-080-081-097-170500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE- MOODY-PIPESTONE-MURRAY-COTTONWOOD- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON... 1100 AM CDT WED AUG 16 2000 * FORECAST THROUGH MIDNIGHT: SHOWERS AND THUNDERSTORMS SHOULD MOVE EAST OVER THE AREA THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE. * SIGNIFICANT WEATHER: HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ050-057>067-MNZ089-090-098-IAZ001>003-170500- BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON- GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-LYON-OSCEOLA- DICKINSON- INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL...SIOUX FALLS... LUVERNE...WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE... 1100 AM CDT WED AUG 16 2000 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS SHOULD DEVELOP OVER THE AREA BY LATE AFTERNOON AND CONTINUE INTO THE EVENING. LOCALLY SEVERE STORMS ARE POSSIBLE. * SIGNIFICANT WEATHER: LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 4 PM. SDZ068>071-IAZ012>014-020>022-031-032-NEZ013-014-170500- BON HOMME-YANKTON-CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...YANKTON...SIOUX CENTER...SPENCER... LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT WED AUG 16 2000 * FORECAST THROUGH MIDNIGHT: THUNDERSTORMS SHOULD DEVELOP OVER THE AREA BY LATE AFTERNOON AND CONTINUE INTO THE EVENING. SEVERE STORMS ARE POSSIBLE. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LwARGE HAIL...DIME SIZE OR LARGER. TORNADOES POSSIBLE. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 4 PM. RSR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 31 min |
| Aug 16, 6:10 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner | 35 min |
| Aug 16, 6:18 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 27 min |
| Aug 16, 6:37 PM CDT | Tornado Warning | FSD | Bon Homme, Yankton | 23 min |
| Aug 16, 6:41 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 34 min |
| Aug 16, 6:57 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.